Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 191, NWS Tulsa, OK

June 17, 20234 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 17, 2023, 11:19 PM CDT for 4 counties in Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2023, 11:19 PM CDT (04:19 UTC)
Expired
Jun 18, 2023, 12:15 AM CDT
In force
56 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Creek County, OK, Okfuskee County, OK, Osage County, OK, Pawnee County, OK

The radar

The Tulsa radar (KINX), 80 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 8:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:45 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 17, 9:45 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
945 PM CDT Sat Jun 17 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 925 PM CDT Sat Jun 17 2023

Bottom line up front...looks like a long and active night for
much of the forecast area in terms of severe weather potential.
Presently there are two zones of ongoing severe weather that will
begin to impact parts of eastern OK within the next few hours.
First, an expanding linear complex moving across northwest OK,
with a history of 60-80 mph gusts. This will continue to move ESE
toward northeast OK and given the thermodynamic environment in
place, will sweep through northwest AR late tonight. Second, a
cluster of somewhat more discrete convection moving int o south
central OK, near region or upper diffluence. This should continue
to organize over the next few hours into another complex which
will move across southeast OK.

Still some question remaining regarding the possible interaction
of these two complexes, but recent trends seem to show that the
southern one will outpace the northern one enough that both will
offer potential for swaths of high-end damaging wind gusts and
perhaps hail as well. There does remain potential for embedded low
level rotation within these lines of storms as well, as the HRRR
has been suggesting some interaction between the NE OK complex and
a subtle low level boundary lifting north across eastern OK.
These above mentioned storms will exit the CWA around 2-3 AM, but
that might not be the end as a consistent signal remains that
additional storms could develop late tonight across
central/western OK and organize into another complex, which would
move across SE OK around 10-12z.

Forecast will be updated to raise POPs in the immediate term
across far southeast OK, otherwise no substantial changes to the
forecast or the overall messaging.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 228 PM CDT Sat Jun 17 2023

Storms will likely be ongoing Sunday morning, especially across
far E OK and NW AR. Severe weather potential will be lower at that
time. Most activity will be east of the area after 18z, but will
keep lower PoPs between 18z-21z. Upper ridging begins to take
shape over much of the central CONUS next week which will result
in warmer temperatures. Developing low pressure systems across the
PAC NW and SE results in the upper ridge becoming elongated with
a more SW-NE orientation. Late in the week, weak upper level
disturbances moving across the top of the compressed ridge may
offer low chances for showers and storms during that time, but
will largely keep a dry forecast beyond Sunday.

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Sat Jun 17 2023

Severe convection currently ongoing from wrn KS through the
Panhandles into nwrn TX. Activity is expected to organize into one
or two lines as it approaches ern OK late this evening, and nwrn AR
shortly after midnight. IFR conditions and possible severe wind
gusts will accompany the initial line. Attempted to time TEMPO groups
to most likely window at each site, then carried PROB30 groups for a
few hours afterwards to account for lingering activity as MCS moves
through the area. Thunderstorm chances end from west to east early
Sunday morning ern OK to late morning nwrn AR. MVFR ceilings likely
to develop Sunday morning at all sites, and persist into the
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  85  65  93 /  80  30   0   0
FSM   71  85  67  93 /  80  60  10   0
MLC   68  87  64  94 /  70  40   0   0
BVO   63  85  61  93 /  80  30   0   0
FYV   64  80  62  90 /  80  60  10   0
BYV   65  79  62  88 /  80  70  10   0
MKO   67  84  64  91 /  80  40   0   0
MIO   65  82  63  91 /  80  50  10   0
F10   66  84  64  91 /  80  30   0   0
HHW   69  87  66  92 /  70  40   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...69
Hazardous weather outlook, Jun 17, 4:59 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 PM CDT Sat Jun 17 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 PM CDT Sat Jun 17 2023

...SEVERE THUNDERSTORMS LIKELY THIS EVENING INTO THE OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 9 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 9 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Late Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Late Evening.

DISCUSSION...
Severe thunderstorms will become likely from late this evening into
early Sunday morning across much of eastern Oklahoma and western
Arkansas. Significant impacts are possible, with damaging winds
from 70 to 80 mph and large hail the main threats. Across areas
west of Highway 75, very large hail to the size of tennis balls
may also occur. A limited tornado threat will exist for parts of
eastern Oklahoma, but tornadoes are not the main concern with
storms tonight.

Two regions for severe thunderstorm development are possible this
evening and overnight, with the highest confidence for storms
that initiate in western and central Oklahoma prior to moving
eastward into the region. Far southeast Oklahoma is a secondary
region for development, although confidence is lower. Thunderstorms
in both areas would transition eastward into western Arkansas
after midnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY THROUGH FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Strong to severe thunderstorms should be ongoing Sunday morning
across parts of southeast Oklahoma and into western Arkansas, with
the threat likely to end by midday Sunday. Damaging winds would be
the primary severe weather threat Sunday morning.

Largely dry conditions will arrive for the early to middle part of
next week, along with seasonably hot and humid conditions. Heat
indices will near triple digits during the early part of the work
week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 17, 9:35 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
935 PM CDT Sat Jun 17 2023

OKZ053-180300-
Choctaw OK-
935 PM CDT Sat Jun 17 2023

...Strong thunderstorms will impact portions of northwestern Choctaw
County through 1000 PM CDT...

At 935 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles west of Boswell to 2 miles southwest of
Soper. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Boswell...                        Soper...
Kent...                           Messer...
Apple...                          Speer...
Unger...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3398 9594 3412 9594 3416 9596 3416 9532
      3397 9569
TIME...MOT...LOC 0235Z 253DEG 26KT 3402 9595 3402 9574

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 17, 10:40 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1040 PM CDT Sat Jun 17 2023

OKZ049-073-180430-
Pittsburg OK-Pushmataha OK-
1040 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northwestern
Pushmataha and south central Pittsburg Counties through 1130 PM
CDT...

At 1039 PM CDT, Doppler radar indicated a strong thunderstorm 9 miles
southwest of Daisy, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Dunbar...                         Stanley...
Eubanks...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3450 9578 3451 9567 3459 9567 3460 9581
      3476 9560 3465 9547 3450 9535 3430 9578
TIME...MOT...LOC 0339Z 233DEG 30KT 3442 9580

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jun 17, 10:53 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1053 PM CDT Sat Jun 17 2023

OKZ073-180445-
Pittsburg OK-
1053 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southern Pittsburg
County through 1145 PM CDT...

At 1053 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Ashland, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Alderson...
Ashland...                        Haywood...
Mcalester Regional Airport...     Blanco...
Haileyville...                    Pittsburg...
Arpelar...                        Dow...
Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3467 9588 3468 9589 3468 9609 3486 9609
      3508 9581 3486 9551 3482 9551 3459 9582
      3460 9588
TIME...MOT...LOC 0353Z 233DEG 30KT 3471 9608

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:35 PM CDTSpecial Weather StatementTSAChoctaw25 min
Jun 17, 10:40 PM CDTSpecial Weather StatementTSAPushmataha50 min
Jun 17, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatTSAOsage, Pawnee64 min
Jun 17, 10:53 PM CDTSpecial Weather StatementTSAPittsburg52 min
Jun 17, 11:00 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg45 min
Jun 17, 11:19 PM CDTSevere Thunderstorm Warning Considerable damage threatTSALatimer, Pittsburg, Pushmataha56 min
Jun 17, 11:27 PM CDTSpecial Weather StatementTSALeFlore48 min
Jun 17, 11:39 PM CDTSevere Thunderstorm Warning Destructive damage threatTSACreek, Okmulgee, Osage, Pawnee, Tulsa66 min
Jun 17, 11:41 PM CDTSevere Thunderstorm WarningTSAChoctaw34 min
Jun 17, 11:43 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee47 min
Jun 17, 11:45 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore45 min
Jun 17, 11:46 PM CDTSevere Thunderstorm Warning Considerable damage threatTSACreek, Okfuskee, Okmulgee44 min
Jun 17, 11:52 PM CDTSevere Thunderstorm Warning Considerable damage threatTSAChoctaw, LeFlore, Pushmataha23 min
Jun 18, 12:05 AM CDTSevere Thunderstorm Warning Considerable damage threatTSAHaskell, LeFlore, Sequoyah40 min
Jun 18, 12:07 AM CDTSevere Thunderstorm Warning Considerable damage threatTSACraig, Nowata, Osage, Rogers, Tulsa, Washington53 min
Jun 18, 12:12 AM CDTSevere Thunderstorm Warning Destructive damage threatTSACherokee, Mayes, Muskogee, Okmulgee, Rogers, Tulsa and 1 more63 min
Jun 18, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatTSAHaskell, McIntosh, Muskogee, Okfuskee, Okmulgee, Pittsburg60 min
Jun 18, 12:17 AM CDTSevere Thunderstorm WarningTSAChoctaw, LeFlore, Pushmataha43 min
Jun 18, 12:37 AM CDTSevere Thunderstorm Warning Destructive damage threatTSAAdair, Cherokee, Delaware, Mayes, Rogers, Wagoner53 min
Jun 18, 12:40 AM CDTTornado WarningTSAMayes, Rogers35 min
Jun 18, 12:42 AM CDTSevere Thunderstorm WarningTSASequoyah48 min
Jun 18, 12:48 AM CDTSevere Thunderstorm Warning Considerable damage threatTSAAdair, Cherokee, Muskogee, Sequoyah, Wagoner42 min
Jun 18, 12:52 AM CDTSevere Thunderstorm Warning Considerable damage threatTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers38 min
Jun 18, 12:58 AM CDTSpecial Weather StatementTSANowata47 min
Jun 18, 12:58 AM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Okmulgee, Pittsburg14 min
Jun 18, 1:05 AM CDTSpecial Weather StatementTSAHaskell, Sequoyah55 min
Jun 18, 1:09 AM CDTTornado WarningTSACraig, Delaware, Mayes51 min
Jun 18, 1:14 AM CDTSevere Thunderstorm Warning Destructive damage threatTSAAdair, Cherokee, Delaware, Ottawa61 min
Jun 18, 1:16 AM CDTSevere Thunderstorm Warning Considerable damage threatTSAAdair59 min
Jun 18, 1:25 AM CDTSevere Thunderstorm Warning Considerable damage threatTSACraig, Delaware, Ottawa50 min
Jun 18, 2:00 AM CDTSpecial Weather StatementTSAPittsburg45 min
Jun 18, 2:08 AM CDTSevere Thunderstorm WarningTSAOttawa26 min
Jun 18, 4:49 AM CDTSpecial Weather StatementTSALatimer, LeFlore, Pushmataha41 min
Jun 18, 5:28 AM CDTSpecial Weather StatementTSAChoctaw47 min
Jun 18, 5:32 AM CDTSevere Thunderstorm WarningTSAChoctaw43 min
Jun 18, 6:10 AM CDTSpecial Weather StatementTSAChoctaw35 min
Jun 18, 1:29 PM CDTHeat AdvisoryTSACreek, Delaware, Mayes, Muskogee, Okmulgee, Rogers and 2 more32 hr
Jun 18, 1:50 AM CDTSpecial Weather StatementTSACarroll40 min
Jun 18, 2:07 AM CDTSevere Thunderstorm Warning Considerable damage threatTSABenton, Carroll, Madison, Washington53 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.